Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 26, NWS Fort Worth, TX

December 23, 200946 counties in Texas

NWS Fort Worth, TX issued this wind advisory at Dec 23, 2009, 1:39 PM CST for 46 counties in Texas. It took effect at Dec 24, 2009, 6:00 AM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2009, 1:39 PM CST (19:39 UTC)
In effect from
Dec 24, 2009, 6:00 AM CST
Expired
Dec 25, 2009, 4:00 AM CST
In force
22 hr
Issued by
NWS Fort Worth, TX
All 46 counties

Anderson County, TX, Bell County, TX, Bosque County, TX, Collin County, TX, Comanche County, TX, Cooke County, TX, Coryell County, TX, Dallas County, TX, Delta County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Falls County, TX, Fannin County, TX, Freestone County, TX, Grayson County, TX, Hamilton County, TX, Henderson County, TX, Hill County, TX, Hood County, TX, Hopkins County, TX, Hunt County, TX, Jack County, TX, Johnson County, TX, Kaufman County, TX, Lamar County, TX, Lampasas County, TX, Leon County, TX, Limestone County, TX, McLennan County, TX, Milam County, TX, Mills County, TX, Montague County, TX, Navarro County, TX, Palo Pinto County, TX, Parker County, TX, Rains County, TX, Robertson County, TX, Rockwall County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Van Zandt County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 27 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this wind advisory went out at Dec 23, 12:50 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 23, 12:50 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1250 PM CST WED DEC 23 2009

.AVIATION...

FOR THE 18Z TAFS...AREA OF SHOWERS AND TSTMS ARE EXPANDING IN
DALLAS COUNTY PRESENTING THE SHORT TERM FORECAST CHALLENGE.
INITIAL THINKING WAS THAT WITH NEARLY ALL METROPLEX OBS INDICATING
VEERING WINDS BEST MOISTURE TRANSPORT AND LIKELY TSTM INITIATION
THRU 21Z WOULD BE EAST OF TAF SITES. WITH ACTIVITY DEVELOPING OVER
DALLAS COUNTY AT ISSUANCE TIME HAD TO ACCOUNT FOR THIS BRINGING
VCTS INTO KDAL A COUPLE OF HRS BEFORE OTHER METROPLEX TAF SITES.
AFT 21Z MODELS INDICATE THAT SFC LOW WILL PULL EAST NORTHEAST OUT
OF SOUTHWESTERN TX BACKING LOW LVL WINDS AND SPREADING BEST TSTM
CHANCES FURTHER WEST. ACCOUNTED FOR THIS WITH VCTS AFT 21Z FOR ALL
METROPLEX TAF SITES THRU AROUND 3Z. AFTER 03Z LOWEST 2 KM WINDS
BEGIN TO VEER AHEAD OF APPROACHING COLD FRONT AS STRONG UPPER LVL
LOW PRESSURE SYSTEM SPREADS STRONG FORCING FOR ASCENT OVER NORTH
TX. FEELING IS THAT THIS WILL BRING BEST TSTM CHANCES FURTHER EAST
AND SOUTH OF METROPLEX TAF SITES. TSTM CHANCES WILL CONTINUE FOR
ACT LATER AS THEY SIT CLOSER TO DEEPER LOW LVL MOISTURE. BEHIND
THE COLD FRONT EXPECT WINDS TO BECOME VERY STRONG BY TOMORROW
AFTERNOON WITH SUSTAINED WINDS NEAR 30 MPH WITH HIGHER GUSTS
POSSIBLE.

&&

.UPDATE...
UPDATED SKY GRIDS TO ACCOUNT FOR CLEARING IN THE WEST. NO CHANGES
TO TEMPERATURES...POPS...OR WEATHER GRIDS AT THIS TIME. LATEST NAM
RUN INDICATES THE POTENTIAL FOR A CHANGE OVER TO ALL SNOW IN THE
NORTHWEST THURSDAY MORNING BUT WILL WAIT FOR ADDITIONAL MODELS AND
MAKE NEEDED CHANGES IN AFTERNOON PACKAGE. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

42

&&

.PREV DISCUSSION... /ISSUED 353 AM CST WED DEC 23 2009/
SHOWERS AND THUNDERSTORMS CONTINUE TO OCCUR ACROSS THE EASTERN
HALF OF NORTH TEXAS TONIGHT AS THE FIRST OF SEVERAL SHORTWAVES
MOVES THROUGH THE REGION. A PROMINENT DRY SLOT ON WATER VAPOR IS
EVIDENT MOVING ACROSS THE WESTERN HALF OF NORTH TEXAS WHERE NO
PRECIPITATION HAS BEEN OBSERVED TONIGHT. EXPECT MOST OF THE
SHOWERS AND THUNDERSTORMS TODAY TO REMAIN EAST OF INTERSTATE 35
AND HAVE ADJUSTED POPS ACCORDINGLY. THIS IS THE AREA WHERE HIGHEST
PWATS AND STRONGEST ISENTROPIC LIFT WILL OCCUR. THERE IS STILL A
SLIGHT RISK FOR SEVERE STORMS EAST OF INTERSTATE 35 THIS AFTERNOON
AND EVENING AS WELL. AN ISOLATED SEVERE STORM BEFORE THEN CANNOT
RULED OUT...BUT THE LATE AFTERNOON AND EVENING HOURS LOOK THE MOST
FAVORABLE.

AS THE UPPER LEVEL LOW APPROACHES THIS EVENING AND TONIGHT AND THE
COLD FRONT BEGINS TO ENTER OUR NORTHWESTERN COUNTIES...SHOWERS AND
THUNDERSTORMS WILL LIKELY BECOME NUMEROUS AND THE THREAT FOR
SEVERE WEATHER WILL CONTINUE EAST OF INTERSTATE 35. WILL CARRY
HIGHEST POPS TONIGHT FOR ALL OF THE REGION. THE RAIN WILL LIKELY
END FROM THE SOUTHWEST AS ANOTHER DRY SLOT WORKS IN BEHIND THE
UPPER LEVEL LOW. THE LATEST MODEL RUNS HAVE TRENDED FARTHER SOUTH
WITH THE TRACK OF THE UPPER LEVEL LOW...NOW MOVING IT ACROSS NORTH
TEXAS. THIS WILL ALLOW COLD AIR IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE TO PENETRATE INTO THE NORTHWESTERN CORNER OF NORTH
TEXAS. AS WRAP AROUND PRECIP MOVES INTO THE NORTHWESTERN COUNTIES
ON THURSDAY MORNING...RAIN MIXED WITH SNOW IS POSSIBLE AND HAVE
INCLUDED THIS IN THE FORECAST FOR LOCATIONS WEST OF A LINE FROM
EASTLAND TO SHERMAN. SURFACE TEMPERATURES ARE STILL FORECAST TO BE
ABOVE FREEZING AT THE TIME...BUT IF THE IMMEDIATE NEAR SURFACE
LAYER COOLS JUST A FEW MORE DEGREES...A CHANGE OVER TO ALL SNOW IS
POSSIBLE. AM NOT EXPECTING IMPACTS AT THIS TIME...HOWEVER IF A
CHANGE OVER TO ALL SNOW OCCURS...SOME LIGHT ACCUMULATIONS ARE
POSSIBLE. WILL NEED TO CONTINUE TO MONITOR THE TRACK OF THE UPPER
LEVEL LOW IN FUTURE MODEL RUNS TODAY.

BEHIND THE COLD FRONT THAT BLOWS THROUGH WEDNESDAY NIGHT...WINDY
CONDITIONS ARE EXPECTED AS THE STORM SYSTEM BECOMES VERTICALLY
STACKED TO OUR NORTHEAST. A WIND ADVISORY WILL LIKELY BE NEEDED
FOR THURSDAY. HAVE CONTINUED TO UNDERCUT MOS A FEW DEGREES FOR
THURSDAY THROUGH FRIDAY.

QUIET AND COOL WEATHER IS EXPECTED THROUGH THE WEEKEND WITH
ANOTHER STORM SYSTEM POSSIBLE BY WEDNESDAY. THE GFS AND ECMWF ARE
NEARLY 48 HOURS APART ON THE TIMING OF THIS NEXT UPPER LEVEL SYSTEM
AND HAVE SIDED WITH THE FASTER ECMWF /WHICH THE GFS ENSEMBLES ALSO
AGREE WITH/ FOR THIS FORECAST. GIVEN THE DISCREPANCIES IN THE
MODELS...WILL CARRY LOW POPS MONDAY NIGHT THROUGH WEDNESDAY UNTIL
A BETTER CONSENSUS OCCURS. WITH COLD AIR ALREADY IN PLACE...THIS
NEXT SYSTEM HAS THE POTENTIAL TO BE A WINTER WEATHER EVENT BUT
WILL NOT MENTION THIS IN THE ZONES.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  41  44  25  43 /  40  90  50   5   5
WACO, TX              73  44  50  26  47 /  40  80  20   5   5
PARIS, TX             69  43  45  23  38 /  80  90  80  20   5
DENTON, TX            70  38  41  22  41 /  40  90  60  10   5
MCKINNEY, TX          68  38  44  22  41 /  70  90  60  10   5
DALLAS, TX            73  41  45  25  42 /  50  90  50  10   5
TERRELL, TX           70  46  46  26  43 /  70  90  50  10   5
CORSICANA, TX         73  47  50  27  44 /  60  90  40   5   5
TEMPLE, TX            72  47  51  28  47 /  40  80  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 23, 4:52 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
452 AM CST WED DEC 23 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
452 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY FOR LOCATIONS ALONG
AND TO THE EAST OF I-35. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE
FOR A FEW SEVERE THUNDERSTORMS...ESPECIALLY TO THE EAST OF THE
I-35 CORRIDOR LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
WEATHER THREAT IS LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINFALL AND
CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RAIN MAY CHANGE OVER TO SNOW THURSDAY MORNING TO THE NORTHWEST OF
AN EASTLAND...TO DECATUR...TO SHERMAN LINE. SURFACE TEMPERATURES
WILL LIKELY BE JUST ABOVE FREEZING...SO NO MAJOR IMPACTS OR
ACCUMULATIONS ON ROADWAYS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT FOR
LOCATIONS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR.

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:10 PM CSTSpecial Weather StatementFWDHenderson35 min
Dec 23, 5:56 PM CSTSpecial Weather StatementFWDRains34 min

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.